Painkillers May Worsen Headache After Concussion

Painkillers May Worsen Headache After Concussion

Too much pain medication may have been part of the problem for teens reporting chronic headache months after suffering concussions, researchers reported here.

Nearly half of adolescents with post-concussion headaches lasting 3-12 months showed either complete resolution of symptoms or a reduction to pre-concussion levels after discontinuing their analgesics, according to Geoffrey Heyer, MD, and Syed Idris, MD, both of Nationwide Children’s Hospital in Columbus, Ohio.

Because withdrawal of painkillers alleviated these patients’ headaches, a diagnosis of medication overuse headache may be made under International Classification of Headache Disorders (ICHD) criteria, the researchers indicated in a poster presentation at the Child Neurology Society annual meeting.

The findings emerged from a retrospective chart review of 104 consecutive adolescent patients treated at Nationwide Children’s for concussion. Of these, 77 reported chronic headache after the injury, and 54 of this group were deemed to have “probable” medication overuse headache.

Under the ICHD, medication overuse headache may be diagnosed in patients with frequent headaches (at least 15 days per month) that either developed or worsened while using headache medications such as over-the-counter or prescription analgesics. The diagnosis is considered “probable” if either such medications have not yet been withdrawn or if the headaches continued for up to 2 months after medications were stopped.

Full story of painkillers and concussions at Med Page Today

ByFlex Therapist

FlexTherapist CEUs provides professional online training to Physical Therapists and Physical Therapist Assistants. Our courses are approved by boards throughout the United States for CE renewal. We blog about news and research related to the field of physical therapy that will keep licensed professionals informed.